Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Salt Lake City, UT

July 6, 1999Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 6, 1999, 4:42 PM MDT for Garfield County, Utah. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 6, 1999, 4:42 PM MDT (22:42 UTC)
Expired
Jul 6, 1999, 6:00 PM MDT
In force
78 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garfield County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 062245
FFWSLC
UTC017-070000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GARFIELD COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 439 PM MDT...WEATHER SERVICE DOPPLER RADAR AND PUBLIC REPORTS 
  INDICATED VERY HEAVY  RAIN OVER EXTREME NORTHWESTERN GARFIELD
  COUNTY...OR ABOUT 10 MILES SOUTHWEST OF JUNCTION OR 5 MILES 
  SOUTHWEST OF CIRCLEVILLE.  THE STORM IS NEARLY STATIONARY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3813 11248 3799 11246 3803 11228 3813 11222

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:05 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 6, 3:05 PM MDT, 1 hour 37 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
305 PM MDT TUE JUL 6 1999

SYNOPSIS...HIGH PRESSURE ALOFT OVER COLORADO WILL BRING MOISTURE
NORTHWARD ACROSS UTAH TONIGHT AND WEDNESDAY...WITH SCATTERED SHOWERS
AND THUNDERSTORMS.  BREEZY SOUTH WINDS AND HOT TEMPERATURES WILL BE
FOUND OVER MUCH OF THE STATE WEDNESDAY. A COOL FRONT WILL MOVE INTO
NORTHWEST UTAH WEDNESDAY EVENING...BRINGING DRIER AND SOMEWHAT
COOLER CONDITIONS FOR THURSDAY.  IT WILL REMAIN HOT ON THURSDAY OVER
THE SOUTH AND EAST...WITH SCATTERED THUNDERSTORMS CONTINUING.

DISCUSSION...UPPER HIGH NEAR FOUR CORNERS CONTINUES TO BRING
MOISTURE NORTHWARD INTO SOUTHERN UTAH. THUNDERSTORMS FIRED UP OVER
THE CENTRAL MOUNTAINS BY MID AFTERNOON...AND ARE CURRENTLY ON THE
INCREASE. A SHORTWAVE IS EVIDENT ON WATER VAPER IMAGERY OVER
SOUTHWEST CALIFORNIA AT 21Z. THE ETA SHOWS THIS FEATURE AT 300
MB...STRETCHES IT OUT AND BRINGS A VORT LOBE ACROSS SOUTHERN UTAH
TONIGHT THAT COULD HELP KEEP CONVECTION GOING UNTIL MORNING.  IN
NORTHERN UTAH...THE ETA AND AVN INCREASE PW VALUES TO .75 AT SLC BY
12Z WEDNESDAY. A FEW THUNDERSTORMS COULD DEVELOP OVER THE NORTH
TONIGHT...WITH A NOTICEABLE INCREASE ON WEDNESDAY. PLENTY OF
MOISTURE STATEWIDE ON WEDNESDAY...BUT THE ETA ONCE AGAIN KEEPS THE
BULK OF THE INSTABILITY OVER THE SOUTHEAST HALF OF UTAH. A SHORTWAVE
EJECTING THROUGH THE PACIFIC NORTHWEST WEDNESDAY/WEDNESDAY NIGHT
WILL NUDGE A SURFACE BOUNDARY INTO EXTREME NORTHWEST UTAH LATE
WEDNESDAY...AND INTO  THE CENTRAL PART OF THE STATE BY THURSDAY
MORNING. BREEZY SOUTH WINDS SHOULD KICK UP AHEAD OF THIS FRONT ON
WEDNESDAY IN THE USUAL LOCATIONS.  THIS BOUNDARY COULD ACT AS A
FOCUS FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT...BUT DRIER
AND MORE STABLE AIR WILL THEN MOVE INTO THE NORTHWEST BEHIND THIS
BOUNDARY.  THURSDAY WILL BE DRY AND COOLER IN THE NORTHWEST... WITH
SCATTERED THUNDERSTORMS CONTINUING IN THE SOUTH AND EAST.

IN THE EXTENDED...UPPER RIDGE REMAINS OVER THE WESTERN STATES. HARD
TO ENVISION HOW MUCH DRYING CAN TAKE PLACE ACROSS SOUTHERN UTAH
DURING THIS PERIOD...SO WILL CONTINUE TREND OF SCATTERED DIURNAL
CONVECTION.  WITH SOMEWHAT DRIER AND MORE STABLE AIRMASS IN THE
NORTH...WILL ONLY INDICATE A SLIGHT CHANCE OF THUNDERSTORMS.

SLC 244  CDC 455  RODGERS

.SLC...NONE.

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.